Click here to subscribe
The pain caused by lupus has various causes. In lupus, there is frequently joint pain (arthralgia or arthritis) and muscle pain (myalgia or myositis). These joint and muscle disorders are inflammatory and, in the majority of cases, they are very well relieved by anti-inflammatory or even immunomodulatory treatments. Chest pains increased by breathing in are also possible: they correspond to inflammation of the pericardium or the pleura that envelop the heart and lungs respectively; these pains are lessened under appropriate treatment.
The pain can be diffuse and distressing, unrelated to inflammation, leading to a suggestion of fibromyalgia associated with lupus.
Sometimes patients complain of more diffuse pain, with the impression of “everything hurting”. These pains are often associated with great fatigue and difficulties in coping with daily tasks, sometimes with other symptoms, such as concentration and memorisation disorders.
When faced with this type of manifestation, we must first make sure that there is no lupus-related inflammation. In the absence of any anomaly, it is then necessary to consider a "disruption" of the control of pain by the brain. This disorder is often called "fibromyalgia". Fibromyalgia associated with lupus does not expose to any particular risk of damage or destruction of an organ, but the pains actually felt by the patient are particularly distressing, due to their long-lasting nature and the limited effectiveness of pain medications. It is important to be reassured and not to increase treatment with cortisone or immunosuppressants for this type of pain as they will be ineffective. However, the use of drugs otherwise prescribed in depression, or epilepsy, can have a useful pain-relieving effect. The help of a psychologist and psychiatrist is also sometimes beneficial, as well as physical care.
Sometimes diffuse pain can be related to stopping cortisone too abruptly. Indeed, when the body has been "accustomed" to taking cortisone, the adrenals glands (which normally produce cortisone for our body), go to rest. Thus, the abrupt cessation (to be absolutely avoided) of any intake of corticosteroids will cause pain (especially muscle pain, sometimes in the abdomen) and great fatigue, because the body has not been able to resume the production of "endogenous" cortisone quickly enough. Your doctor will be able to make the diagnosis quickly and will urgently suggest taking an adequate dose of cortisone.
In case of " benign " gastroenteritis, if you do not keep oral cortisone down, it must absolutely be provided in injectable form for a day or two. The same applies in the event of surgery requiring you to be fasting.
The pains of lupus may be related to an inflammatory reaction that will improve with the treatment of the disease. However, there are diffuse pains that can be the consequence of a fibromyalgia syndrome, that is, a disruption of pain control. These fibromyalgia pains are more difficult to relieve, but they are not likely to damage the joints or muscles.